Apgar Score Documentation: Components, Timing & Sample Note

The Apgar score is a five-component description of a newborn's condition at 1 and 5 minutes after birth (heart rate, respiratory effort, muscle tone, reflex irritability, and color), devised by Virginia Apgar in 1953. Labor and delivery nurses, midwives, obstetricians, and neonatal teams use it to record the newborn's transition and response to resuscitation. This page covers how to document Apgar scores with the support in progress, with a fictional sample.

Free to use and share. No signup required.
Already have session bullets or a transcript? Generate a structured draft with BastionGPT — you review and sign it.
Who writes it

The clinician responsible for the newborn at the time, usually a labor and delivery or newborn care nurse, a midwife, a neonatal nurse practitioner, or a pediatric or neonatal physician; NRP provider status is the usual local expectation, no license or publisher qualification level applies, and most policies keep the score away from the clinician delivering the infant

Audience

Neonatal and pediatric teams receiving the infant, NICU and nursery nurses, obstetricians and midwives closing the delivery record, birth-registry and vital-records staff, perinatal quality abstractors, coders, and expert reviewers in birth-injury claims

Typical length

4 to 12 chart lines (birth time and context, five components and total at 1 and 5 minutes, extended scores to 20 minutes when indicated, support in progress at each time, scorer, cord gas, registry items) · 1 to 3 minutes to record after each scoring time

Format family

Observer-rated newborn condition score (five components each 0 to 2, total 0 to 10, assigned at fixed minutes after birth; the AAP and ACOG expanded reporting form pairs each score with the resuscitation in progress)

When it's used

Every live birth at 1 and 5 minutes in hospital, birth center, and home settings; extended to 10, 15, and 20 minutes when the 5-minute total is below 7; carried into the resuscitation record, the newborn admission note, the birth-certificate facility worksheet, and perinatal registries

Standards context

Virginia Apgar (1953), a public domain method; the AAP and ACOG joint statement (2015, reaffirmed 2021) sets timing, extended scoring, and expanded reporting; the NRP 9th edition (2025) governs the resuscitation itself; required by law only as a registry item; described here for documentation, no form or scoring table reproduced

What is the Apgar score?

The Apgar score is a fixed-time description of a newborn's condition. Virginia Apgar, an anesthesiologist, proposed it in 1953 in Current Researches in Anesthesia and Analgesia (volume 32, pages 260 to 267) as a way to compare infants and obstetric practices with something better than impression, and she and colleagues reported a much larger series in JAMA in 1958. Five signs are observed at fixed minutes after birth and each is rated 0, 1, or 2 according to whether it is absent, present but reduced, or fully present: heart rate, respiratory effort, muscle tone, reflex irritability (the response to stimulation such as suctioning), and color; the five ratings sum to a total of 0 to 10. The familiar mnemonic (Appearance, Pulse, Grimace, Activity, Respiration) was a later teaching aid by L. Joseph Butterfield, recorded in 1961 correspondence and published as a JAMA letter in 1962, not part of the original method. The modern conventions come from the American Academy of Pediatrics and the American College of Obstetricians and Gynecologists, whose joint statement (Pediatrics 2015, volume 136, pages 819 to 822, and ACOG Committee Opinion 644, reaffirmed 2021, replacing statements of 1996 and 2006) sets the score at 1 and 5 minutes for every infant and every 5 minutes through 20 minutes when the 5-minute total is below 7, and encourages an expanded Apgar score reporting form that records the resuscitation in progress beside each score. In Australia and New Zealand, ANZCOR extends scoring every 5 minutes until heart rate and breathing are normal. The score is not a resuscitation guide: NRP begins resuscitation before the 1-minute score exists, so the number records the infant's condition and response and never decides whether or how to intervene.

The load-bearing fact for documentation is that the total is a summary and the record needs what it summarizes. A 5-minute score of 5 assigned to an infant receiving positive-pressure ventilation is not the same event as a 5 in an infant breathing on its own, and the AAP and ACOG say so directly: there is no accepted standard for scoring every component in an infant under resuscitation, so the defensible entry carries the five components, the support in progress at that minute, and the name of the person who observed them. Three limits follow from the same statement and belong in the note whenever the score is low. The score alone is not evidence of asphyxia; the 2014 ACOG and AAP report Neonatal Encephalopathy and Neurologic Outcome treats a score below 5 at both 5 and 10 minutes as one neonatal sign among several, none diagnostic by itself, beside umbilical artery acid-base status, neuroimaging, and organ injury. It does not predict an individual infant's mortality or neurologic outcome, even though very low scores track both at population scale (Casey and colleagues, 2001; Moster and colleagues, 2001). And it triggers nothing except its own follow-through: an umbilical arterial cord gas when the 5-minute total is 5 or less, extended scoring when it is below 7, and, in the United States, a 10-minute registry item when it is below 6. The score also has neighbors it must not absorb: the NRP resuscitation record is the timed event log, the newborn admission assessment is the full examination, the Ballard examination estimates maturity, Sarnat staging grades encephalopathy, and the Bishop score is the obstetric sibling that describes the cervix before labor rather than the infant after birth. Downstream, the transfer of care summary and the discharge summary carry the scores forward with their context rather than restating the method.

Who uses Apgar score documentation and when

Labor and delivery nurses and newborn care nurses assign and chart most Apgar scores in hospital births, because the clinician responsible for the newborn, not the one delivering, is usually the scorer under unit policy; nurse-midwives and community midwives do the same in birth centers and at home under their jurisdictional standards. Neonatal nurse practitioners, neonatologists, pediatric hospitalists, and pediatric residents assign or confirm the scores when a resuscitation team attends, and they are the readers who need the components and the support timeline in the NICU admission note. Obstetricians and maternal-fetal medicine physicians read the scores when they close the delivery record and when a category II or III tracing, an operative delivery, or a shoulder dystocia makes the newborn's condition part of the obstetric narrative. Birth-registry and health information staff transcribe the 5-minute and, when required, the 10-minute total to the facility worksheet; perinatal quality abstractors and coders read the scores beside the provider's diagnoses; and expert reviewers in birth-injury litigation read them for context, which is why the context has to be there. The Apgar page owns one job: the components, the timing, the support in progress, and the scorer. Neighbors take over from there: the resuscitation itself is documented in the NRP record, the newborn's examination in the admission assessment, a hospital transfer in the transfer of care summary, the discharge in the discharge summary, an unexpected outcome that the organization treats as a safety event in the incident report, a pediatric or neurology opinion in the consultation report, and the multidisciplinary plan for a NICU family in the care coordination note.

How to document Apgar scores in the delivery record

No law, payer, or professional body prescribes an Apgar note format. What exists is Virginia Apgar's method, the 2015 AAP and ACOG joint statement on timing, extended scoring, and expanded reporting, NRP guidance that resuscitation runs on its own timeline, and registry specifications that collect one or two totals. What survives review is an entry that fixes the time of birth and the clock, records the five components and the total at each scoring time, continues to 20 minutes when the 5-minute total is below 7, names the support in progress beside every score, identifies who assigned it, attributes any interpretation and states its limits, and closes with the cord gas, the registry items, and the handoff. Each element below carries the pitfall that most often undermines it.

Time of birth, the clock, and context. Open with the time of complete birth (delivery of the whole body), the clock it came from, and, where cord clamping was delayed or resuscitation began on the cord, the clamping time and the time resuscitation started; the 2015 AAP and ACOG statement suggests recording exactly those times, and every Apgar minute runs from birth, not from clamping or arrival at the warmer. Add the context that changes what a component means without implying hypoxia: gestational age in completed weeks, delivery mode and any instrument, maternal magnesium sulfate, opioids within a few hours of birth, or general anesthesia, the fluid, and any known congenital condition. A synchronized labor-room clock or a resuscitation timer started at birth is good practice and a local policy matter, not a published Apgar rule, so name the source of your times rather than asserting a standard. Pitfall: Scores timed from cord clamping or from the warmer, or a preterm infant's low tone and reflex scores entered with no gestational age beside them.

The five components at 1 and 5 minutes. Record each component as its own number at each time, then the total: heart rate, respiratory effort, muscle tone, reflex irritability, and color, each 0, 1, or 2, for a total of 0 to 10, with 0 a legitimate value. The components describe what was observed at that minute in the conventional categories, and the total summarizes them, not the other way around; two infants with a total of 5 can differ completely in heart rate and respiratory effort, which is exactly what the receiving team and any later reviewer need to know. Assign at the minute mark. Scores written later from memory run higher than contemporaneous observation (O'Donnell and colleagues, 2006, found delivery-room scores averaging 2.4 points above the same infants scored from video), so an entry made after the fact is labeled as such. Pitfall: "Apgars 8 and 9" with no components, or a 1-minute score written at 30 minutes of life from what the team recalls.

Extended scores at 10, 15, and 20 minutes. When the 5-minute total is below 7, continue scoring every 5 minutes through 20 minutes, with the components and the support in place at each time, which is the AAP and ACOG convention; ANZCOR's guidance for Australia and New Zealand extends the same idea to scoring every 5 minutes until heart rate and breathing are normal. Do not stop because the 10-minute total reached 7, and do not skip a time point because the team was busy: a missing 15-minute score in a record that runs to 20 minutes reads as a gap. Keep the clinical rule distinct from the registry rule: the US Standard Certificate asks for the 10-minute total only when the 5-minute total is below 6, so an infant scored 6 at 5 minutes needs the clinical extended scores but has no 10-minute registry item. Pitfall: Scoring stopped at 5 minutes because the infant was breathing, or the 10-minute score omitted from the birth-registry worksheet when the 5-minute total was 4 or 5.

Support in progress beside each score. For every scoring time, write what was being done to the infant at that moment: supplemental oxygen and its concentration, positive-pressure ventilation, CPAP, an advanced airway, chest compressions, epinephrine, and when each began and ended. This is the expanded Apgar score reporting concept the AAP and ACOG encourage (the form itself is theirs; record the same information in your own fields), and it exists because a score assigned during resuscitation is not equivalent to the same number in a spontaneously breathing infant and because there is no accepted standard for scoring some components under support: respiratory effort in an intubated infant is the classic problem, and Lopriore and colleagues (2004) showed clinicians score such infants inconsistently. Record the component you observed and the support beside it; do not score an imagined untreated infant. The second-by-second event log belongs in the NRP resuscitation record; the Apgar entry is the fixed-time snapshot that points to it. Pitfall: A 5 assigned under PPV charted like a 5 in a breathing infant, or interventions listed in a block with no link to the minute each applied to.

Who assigned the score, and how. Name the person who assigned each score and their role, and whether the score was assigned at the minute mark or entered later. No national body designates the scorer: the AAP and ACOG ask perinatal professionals to be consistent, Apgar's own 1966 advice favored an observer other than the person delivering the infant, and most hospital policies give the score to the clinician responsible for the newborn rather than to the obstetrician or midwife delivering, so cite your policy rather than a rule. When two clinicians observed different things, record both observations with names; there is no published hierarchy under which a physician's number replaces a nurse's contemporaneous score, and the component detail resolves most disputes better than a contested total. A score added after the fact is a late entry with its actual date, time, author, and reason, never an overwrite. Pitfall: No scorer named, or a physician's later total silently replacing the newborn nurse's contemporaneous components.

Interpretation and its limits. Write what the scores describe and attribute any band you use: the AAP and ACOG, drawing on the 2014 Neonatal Encephalopathy and Neurologic Outcome report, describe a 5-minute score of 7 to 10 in a term or late-preterm infant as reassuring, 4 to 6 as moderately abnormal, and 0 to 3 as low, and those words belong to them, not to the instrument. Then state the limits the same statement sets: the score alone is not evidence of asphyxia, does not predict an individual infant's mortality or neurologic outcome, and was not used to decide whether or how to resuscitate. Name the context that lowers components without hypoxia (prematurity, maternal magnesium or opioids, general anesthesia, congenital neuromuscular or cardiac disease) and, where a cord gas exists, read the two together as independent measures. For color, say what you assessed (trunk, tongue, and mucous membranes) and record oximetry beside it; the component is the least reliable of the five and carries documented bias against darker-skinned infants. Pitfall: "Apgar 3, birth asphyxia" or "Apgar 9, no hypoxic event" as a conclusion from the numbers alone, or a preterm infant's expected low tone read as depression.

Cord gas, registry items, and handoff. Close with what the scores triggered. When the 5-minute total is 5 or less, the AAP and ACOG recommend an umbilical arterial blood gas from a clamped cord segment, and placental pathology may be valuable; record the result or that the sample could not be obtained. Enter the registry items your jurisdiction actually collects: in the United States the facility worksheet for the 2003 Standard Certificate takes the 5-minute total and, when it is below 6, the 10-minute total, never the 1-minute score; Canadian provincial registries and the Australian perinatal collections have their own field sets. Hand off to the newborn or NICU team with the components at each time, the support timeline, the cord gas, and the times, and make sure the delivery note, the resuscitation record, the newborn admission note, and the discharge summary carry the same numbers. Tell the parents what was documented and what it does and does not mean, and record that conversation. Pitfall: Cord gas skipped at a 5-minute score of 5, the 1-minute score sent to the registry, or a NICU admission note whose scores disagree with the delivery record.

Blank template (copy and adapt)

APGAR SCORE DOCUMENTATION BLOCK (components, timing, and support)
Date: [ ]   Setting: [hospital / birth center / home]   Scorer (name, role): [ ]
Complete birth (time, clock used): [ ]   Cord clamped: [time]   Resuscitation
   started: [time / not required]
Gestational age: [ ] weeks [ ] days   Delivery: [spontaneous vaginal / assisted /
   cesarean]   Maternal medications: [magnesium / opioid / general anesthesia / none]
1 minute [time]: heart rate [ ]  respiratory effort [ ]  tone [ ]  reflex [ ]
   color [ ]   Total [ ] of 10   Support in progress: [none / oxygen (percent) /
   PPV / advanced airway / compressions / epinephrine]
5 minutes [time]: heart rate [ ]  respiratory effort [ ]  tone [ ]  reflex [ ]
   color [ ]   Total [ ] of 10   Support in progress: [ ]
Extended scores (required when the 5-minute total is below 7):
   10 minutes [time]: components [ ]   Total [ ]   Support: [ ]
   15 minutes [time]: components [ ]   Total [ ]   Support: [ ]
   20 minutes [time]: components [ ]   Total [ ]   Support: [ ]
Support timeline: [PPV start and stop / CPAP / airway / compressions / medication,
   each with times; NRP resuscitation record filed separately]
Scoring notes: [assigned at the minute mark by the scorer above / late entry with
   actual date, time, and reason / differing observations, both observers named]
Interpretation: [description at each time; a score under support is not equivalent
   to a spontaneous score; context: prematurity, medications, congenital condition;
   no inference of asphyxia from the score alone]
Cord gas: [umbilical arterial gas when the 5-minute total is 5 or less: pH, pCO2,
   base deficit / not indicated / not obtainable]   Placenta to pathology: [yes / no]
Registry items: [5-minute total; 10-minute total when the 5-minute is below 6 (US);
   local field set]   Disposition and handoff: [ ]
Parents informed: [who, when, what was explained]
Clinician signature / credentials:            Date:

Free to use and share, no signup. The PDF includes a one-page cheat sheet with element-by-element pitfalls and a pre-sign checklist; the DOCX is the blank documentation block, ready to adapt. Neither reproduces the AAP and ACOG expanded reporting form.

Sample Apgar score documentation (fictional)

Scenario: a US community hospital labor and delivery unit, where a term infant born by vacuum-assisted vaginal delivery after a category II tracing needs positive-pressure ventilation; the newborn care nurse on the resuscitation team assigns and charts the components at 1, 5, 10, 15, and 20 minutes with the support in progress at each time, the cord gas the 5-minute score triggered, the registry items, and the NICU handoff. All details are fictional.

Patient: Infant M., female, 39 weeks 2 days  ·  Setting: Community hospital labor and delivery unit; vacuum-assisted vaginal birth, resuscitation team present  ·  Clinician: K. Alvarez, RN (newborn care nurse, NRP provider)  ·  Note date: 09/14/2026

Birth, clock, and context: Complete birth (delivery of the whole body) at 03:12:40 on 09/14/2026 by the labor room clock, which is synchronized to the electronic record; the resuscitation timer was started at that moment and every time below runs from it. Vacuum-assisted vaginal birth after a category II tracing with recurrent late decelerations in the second stage; 39 weeks 2 days by early ultrasound; estimated weight about 3,400 g. Maternal epidural analgesia (bupivacaine with fentanyl) since 21:40 on 09/13/2026; no magnesium sulfate, no systemic opioid in the 4 hours before birth, no general anesthesia. Fluid clear. The infant was apneic and limp at birth, so the cord was clamped at 03:13:05 rather than after the planned 60 seconds, and the infant was moved to the warmer with initial steps (warm, dry, stimulate, position) begun at 03:13:10.

1-minute score, assigned during PPV: At 1 minute (03:13:40): heart rate 1 (about 80 per minute by auscultation), respiratory effort 0 (apneic), muscle tone 1 (some flexion), reflex irritability 1 (grimace to suctioning), color 0 (pale, central cyanosis); total 3 of 10. Positive-pressure ventilation with a T-piece resuscitator in room air had begun at 03:13:20, 40 seconds after birth, when apnea persisted after the initial steps and the heart rate was below 100; the 1-minute score was assigned during PPV and is not equivalent to a 3 in a spontaneously breathing infant. Pulse oximeter placed on the right hand at 03:13:50.

5-minute score and support: At 5 minutes (03:17:40): heart rate 2 (132 per minute on the oximeter), respiratory effort 1 (irregular gasps between delivered breaths), muscle tone 1, reflex irritability 1, color 0 (central cyanosis; SpO2 68 percent against the NRP target of about 80 to 85 percent at 5 minutes); total 5 of 10. PPV continuing, oxygen increased to 30 percent at 03:16:00 per the oximetry targets; no chest compressions, no advanced airway, no epinephrine. Because the 5-minute total is below 7, scoring continued at 10, 15, and 20 minutes; because it is 5 or less, an umbilical arterial blood gas was drawn from the clamped cord segment at 03:19 (per the AAP and ACOG recommendation) and the placenta was sent for pathology.

Extended scores with the support in progress: At 10 minutes (03:22:40): heart rate 2, respiratory effort 1 (spontaneous but irregular; PPV stopped at 03:20:30 when sustained spontaneous breathing began, and CPAP 5 cm H2O with 30 percent oxygen was started), muscle tone 1, reflex irritability 2, color 1 (acrocyanosis, SpO2 88 percent); total 7. At 15 minutes (03:27:40): heart rate 2, respiratory effort 2 (regular, mild subcostal retractions), muscle tone 1, reflex irritability 2, color 1 (SpO2 93 percent, oxygen weaned to 25 percent); total 8; CPAP continuing. At 20 minutes (03:32:40): heart rate 2, respiratory effort 2, muscle tone 2 (active movement), reflex irritability 2, color 1 (acrocyanosis, SpO2 95 percent in 21 percent oxygen); total 9; CPAP continuing for the retractions. Each score was assigned at the minute mark with the support then in place; the second-by-second event log is in the NRP resuscitation record filed with this note.

Who assigned the scores: All scores were assigned contemporaneously by K. Alvarez, RN, the newborn care nurse on the resuscitation team, who was not delivering the ventilation. The delivering obstetrician (S. Brennan, MD) did not assign scores. The pediatric hospitalist (L. Nair, MD) arrived at 03:16 and led the resuscitation from that point; at 5 minutes Dr. Nair's independent observation matched the five components above, and no discrepancy needed recording. Times are from the resuscitation timer started at complete birth. This entry was completed at 04:05 from the timer and the resuscitation record; it contains no late entries, and any later addition will be made as a dated late entry with its reason rather than as a change to these values.

Interpretation and limits: The 5-minute total of 5 falls in the range the AAP and ACOG describe as moderately abnormal for a term infant; the word describes condition at that minute and is not a diagnosis. The 1- and 5-minute scores were assigned during PPV and are not equivalent to scores in a spontaneously breathing infant. The trajectory (3, 5, 7, 8, 9) documents the response to ventilation. Umbilical arterial gas at 03:19: pH 7.14, pCO2 60 mmHg, base deficit 8 mmol/L, which does not meet the acid-base thresholds (pH below 7.0 or base deficit of 12 mmol/L or more) that the 2014 ACOG and AAP neonatal encephalopathy report lists among the signs consistent with an acute intrapartum event, and the score was above 5 at 10 minutes; no inference of intrapartum asphyxia is drawn from the scores, and none could be drawn from them alone. Color was assessed on the trunk, tongue, and mucous membranes with oximetry recorded beside it. Maternal epidural analgesia is not expected to depress tone or respiration; no magnesium, systemic opioid, or general anesthesia exposure; no congenital anomaly noted on the initial examination.

Cord gas, registry, handoff, and parents: Transferred to the NICU at 03:40 on CPAP 5 cm H2O in 21 percent oxygen for respiratory monitoring and a blood glucose check; handoff to the NICU nurse and Dr. Nair included the components at each time, the support timeline (PPV 03:13:20 to 03:20:30, CPAP from 03:20:30, oxygen 21 to 30 to 21 percent), the cord gas, and the times, and the NICU admission note carries the same values. Birth-registry facility worksheet: 5-minute score 5; because the 5-minute score is below 6, 10-minute score 7; the 1-minute score is not a registry item; abnormal conditions of the newborn: assisted ventilation immediately following delivery and NICU admission. Placenta sent to pathology at 03:45. Dr. Nair spoke with both parents at 03:50 and explained that the scores describe how the infant looked at each minute and how she responded to breathing support, and that they do not predict her development; documented in the parent communication note.

This sample is fictional and for educational purposes. It does not describe a real patient or record; the scores, times, dates, and details are invented to show documentation structure and are not clinical guidance. No reporting form or scoring table is reproduced.

↑ Back to the template and downloads

Why this sample works

  • Complete birth time, the clock, cord clamping, and the start of resuscitation are fixed first, so every minute in the record can be reconstructed and no reader has to guess which clock the scores ran on.
  • Each score appears as five components with the total and the support in place at that minute, so a 5 under PPV cannot be read as a 5 in a breathing infant, and the trajectory shows the response to ventilation.
  • Scoring continued through 20 minutes because the 5-minute total was below 7, the cord gas was drawn because it was 5 or less, and the 10-minute registry item was completed because it was below 6, each rule kept distinct.
  • The scorer is named with her role, the delivering physician is recorded as not scoring, the hospitalist's concurring observation is documented, and the late-entry policy is stated, which is what a reviewer asks first.
  • The interpretation attributes its one descriptive word to the AAP and ACOG, reads the cord gas as an independent measure against the 2014 encephalopathy thresholds, draws no asphyxia inference, and records what was assessed for color with oximetry beside it.

Writing these after every session? BastionGPT drafts complete notes from bullets, dictation, or a transcript.

Generate a note from bullets

Documentation and compliance considerations

United States: the rules around the score are real, narrow, and mostly about registries and coding. Under LAW, state vital-records statutes and regulations require facilities to report birth-certificate items, and the 2003 revision of the US Standard Certificate of Live Birth (item 51) collects the 5-minute total for every birth and the 10-minute total only when the 5-minute total is below 6; it does not collect the 1-minute score or any component, and states vary in their own confidential medical data (Virginia's regulation, for example, lists the Apgar score at one minute and five minutes), so check your state's facility worksheet specification rather than assuming one national field set. Also under LAW as to coding, ICD-10-CM contains no code for an Apgar score and no rule that assigns a diagnosis from one: birth asphyxia (P84) is coded only from the provider's documented diagnosis, never from a low score, oxygen, suctioning, or meconium, and the FY 2027 Official Guidelines, effective October 1, 2026, change nothing on that point. The Food and Drug Administration classifies the Apgar timer as a Class I device at 21 CFR 880.2930, a fact about equipment rather than documentation. Under PAYER POLICY, no Medicare, Medicaid, or commercial policy conditions payment on Apgar components or on the expanded form; the delivery attendance and newborn resuscitation codes (99464 and 99465) are supported by the documented interventions and times in the resuscitation record, not by the score. The rest is CONVENTION with professional force. The AAP and ACOG joint statement (2015, reaffirmed 2021) sets 1 and 5 minutes for every infant, extended scores every 5 minutes through 20 minutes when the 5-minute total is below 7, an umbilical arterial cord gas when the 5-minute total is 5 or less, and the expanded reporting form, and states that the score is not used to determine the need for resuscitation, is not evidence of asphyxia, and does not predict individual outcome. The Neonatal Resuscitation Program's 9th edition, released by the AAP and the American Heart Association on October 22, 2025 with instructors required to teach it by June 1, 2026, governs the resuscitation itself, and the 2025 AHA and AAP guideline places the discussion of redirecting care at about 20 minutes of no detectable heart rate despite high-quality resuscitation, with its evidence review cautioning that an Apgar of 0 at 10 minutes, taken alone, does not reliably predict death or major impairment. The 2014 ACOG and AAP report Neonatal Encephalopathy and Neurologic Outcome (second edition) treats a score below 5 at both 5 and 10 minutes as one neonatal sign, beside an umbilical artery pH below 7.0 or a base deficit of 12 mmol/L or more, neuroimaging, and multisystem injury, none sufficient alone, a smaller role than the 2003 first edition gave a score of 0 to 3 beyond 5 minutes. The Joint Commission removed PC-01 (elective delivery) from ORYX reporting effective January 1, 2026 while remaining its steward for certification, retained PC-06 (unexpected complications in term newborns), whose specification runs on coded diagnoses and outcomes and contains no Apgar element, and has no measure that requires component-level Apgar documentation or the scorer's identity; a unit that says the Joint Commission requires those is quoting its own policy. In litigation (CONVENTION), Apgar values appear in every birth-injury chronology beside the fetal heart rate record, the resuscitation course, the cord gases, imaging, and the examinations, and plaintiff-side material sometimes presents a low score as proof of causation; the AAP and ACOG position that the score alone cannot establish asphyxia is the clinical standard, and a contemporaneous, component-level record with the support in progress is the document that carries it. No published dataset counts how often missing context decides a claim, and this page does not claim one.

Canada and Australia collect the score through registries, run resuscitation on the same NRP and ANZCOR frameworks, and require no note format, and the evidence explains why the components and the support matter more than the total. In Canada, no federal or provincial LAW prescribes Apgar documentation; the Canadian Perinatal Surveillance System draws its Apgar data from hospital and provincial sources rather than from the national live-birth registration, and provincial perinatal registries such as BORN Ontario (a prescribed registry under Ontario's health privacy legislation, capturing hospital, home, and birth-centre births) and the BC Perinatal Data Registry specify their own Apgar fields, so a Canadian unit follows its registry dictionary (LAW for the reporting duty, CONVENTION for the content). The Canadian Paediatric Society administers NRP in Canada and launched the 9th edition on June 1, 2026, with instructors to transition by September 1, 2026 and all providers and organizations fully transitioned by January 2027; there is no freestanding SOGC Apgar statement, and none should be invented. In Australia, state and territory perinatal data collections are notified under public health LAW and feed the Perinatal National Minimum Data Set, which carries Apgar scores at 1 and 5 minutes; the Australian Institute of Health and Welfare reports the 5-minute score as a National Core Maternity Indicator (1.5 percent of liveborn babies born at or after term had a 5-minute score below 7 in 2023), NSW Health describes scoring at 1 and 5 minutes as routine and reports the same term indicator, and ANZCOR Guideline 13.9 (2021) sets the clinical convention that scoring continues every 5 minutes until heart rate and breathing are normal, states that "Interventions for depressed newborns should not await Apgar scoring," and requires full documentation of observations, interventions, and times for clinical and medicolegal reasons (CONVENTION). On the evidence: O'Donnell and colleagues (2006) had 42 observers score video of 30 newborns at 5 minutes and found wide variability in every observable component, with the scores assigned in the delivery room averaging 2.4 points higher than the video scores; Bashambu and colleagues (2012) showed 335 neonatologists video of infants from 24 to 40 weeks and found near-perfect agreement for a term infant (kappa 0.89 to 0.94) but poor agreement for preterm infants on support, with kappa for respiratory effort as low as 0.07; Lopriore and colleagues (2004) found clinicians scoring intubated and resuscitated infants inconsistently; Hegyi and colleagues (1998) found in 1,105 preterm infants under 2,000 g that scores tracked gestational age and birth weight and that color correlated least with the other components; Edwards and colleagues (2023) found in 977 neonates that providers assigned Black infants lower scores at 1 minute (odds ratio 0.63) and 5 minutes (0.64) after adjusting for cord gases, gestational age, and complications, driven by the color component (odds ratio 0.52 at 1 minute); and Fair and colleagues (Pediatric Research, 2024) reviewed ten studies covering more than 39 million infants and found that a score of 3 or less predicted mortality across ethnic groups while visual cyanosis assessment was unreliable in every group and tongue color and pulse oximetry indicated oxygen need regardless of ethnicity. At population scale the score keeps its value: Casey and colleagues (2001) studied 151,891 liveborn singletons and found neonatal mortality of 244 per 1,000 term infants with a 5-minute score of 0 to 3 against 0.2 per 1,000 with a score of 7 to 10, and the low score more predictive of death than an umbilical artery pH of 7.0 or below; Moster and colleagues (2001) followed 235,165 Norwegian term children and found a score of 0 to 3 in 0.1 percent, with neonatal death 386 times and cerebral palsy 81 times more frequent than after a score of 7 to 10; and Ehrhardt and colleagues (2026) found among 7,900 very preterm infants in Europe that the share scored below 7 at 5 minutes ranged from about 14 to 40 percent between countries, warning against using the score in prognostic models without local validation. The Specified and Combined Apgar of Rüdiger and colleagues (the TEST-Apgar study, 2015) formalizes the separation of condition from intervention as a research instrument; it is not the AAP and ACOG form and should not be entered as one.

The Apgar score is in the public domain as a method: Virginia Apgar published it in 1953 in Current Researches in Anesthesia and Analgesia, a scoring method is not copyrightable under 17 U.S.C. 102(b), no trademark attaches to the eponym, and any hospital record, EHR, or web tool may implement the five components and their 0 to 2 values in its own words and layout, while the National Library of Medicine, which hosts the 1953 article, notes that the article text itself may remain under copyright. The 2015 joint statement (Pediatrics 136:819 to 822; Obstetrics and Gynecology 126:e52 to e55) and the expanded Apgar score reporting form it carries are copyrighted by the American Academy of Pediatrics and the American College of Obstetricians and Gynecologists, all rights reserved, with reuse handled through the AAP permissions process, so this page describes the form and links to it rather than reproducing it; the NRP algorithm and materials belong to the AAP and the American Heart Association on the same footing. BastionGPT is not affiliated with, or endorsed by, any of these publishers. This page reproduces no test items, stimuli, norms, or scoring materials.

↑ Back to the template and downloads

Common Apgar score documentation errors reviewers flag

The numbers behind these errors are specific. Delivery-room scores averaged 2.4 points higher than scores assigned from video of the same 30 infants by 42 observers, with wide variability in every component (O'Donnell and colleagues, 2006); 335 neonatologists agreed almost perfectly on a term infant (kappa 0.89 to 0.94) and poorly on preterm infants receiving support, with kappa for respiratory effort as low as 0.07 (Bashambu and colleagues, 2012); providers assigned Black neonates lower scores at 1 minute (odds ratio 0.63) and 5 minutes (0.64) with cord gases held constant, driven by the color component (Edwards and colleagues, 2023); the share of very preterm infants scored below 7 at 5 minutes ranged from about 14 to 40 percent across European countries in a cohort of 7,900 (Ehrhardt and colleagues, 2026); and among 151,891 infants a 5-minute score of 0 to 3 carried a term neonatal mortality of 244 per 1,000 against 0.2 per 1,000 for 7 to 10 (Casey and colleagues, 2001), which is population risk, not an individual prognosis. The AAP and ACOG state that there is no accepted standard for scoring an infant under resuscitation and that the predictive reliability of such a score has not been studied. No published audit counts how often a delivery record carries totals without components or scores without the support in progress; the registry, coding, and litigation realities described under compliance considerations are what turn those omissions into a problem. The BastionGPT Clinical Advisory Board sees the same errors most often in Apgar documentation reviews:

  • A total with no components. "Apgars 8 and 9" or "5-minute Apgar 5" alone tells the NICU nurse, the coder, and the expert reviewer nothing about whether the infant was bradycardic, apneic, or merely dusky, and it cannot be checked against the interventions. Chart the five component values at every scoring time, in the conventional order, with the total after them.
  • Scoring stopped early, or the registry rule confused with the clinical rule. Scoring ended at 5 minutes because the infant was breathing, or at 10 minutes because the total reached 7, when the 5-minute total was below 7 and the AAP and ACOG convention runs through 20 minutes; or a 10-minute score omitted from the US facility worksheet when the 5-minute total was 4 or 5. Keep the two thresholds distinct (below 7 for extended scoring, below 6 for the registry item) and score every 5 minutes through 20.
  • A score under resuscitation charted as if the infant were breathing alone. A 5-minute 5 assigned during PPV recorded with no mention of the ventilation, or interventions listed in a block with no link to the minutes they applied to. The support in progress belongs beside each score with its start and stop times, because the same number means different things with and without it; describe it in your own fields if your record has no expanded reporting section.
  • No scorer, a reconstructed score, or a disagreement erased. No name on the score, a 1-minute value entered at 30 minutes of life from memory, or a physician's later total replacing the nurse's contemporaneous components. Name the scorer and role, assign at the minute mark, enter anything later as a dated late entry with its reason, and record differing observations with both names rather than one official number.
  • Asphyxia, prognosis, or a diagnosis code inferred from the number. "Apgar 3 at 1 minute, birth asphyxia," P84 coded from a low score without a provider diagnosis, "Apgar 9, no hypoxic event," or a parent told that a 10-minute score predicts development. The AAP and ACOG position is that the score alone is neither evidence of asphyxia nor an individual predictor; the 2014 encephalopathy framework needs acid-base, neurologic, imaging, and organ findings together; and coders take P84 from the provider's statement only. Write what the scores describe and what else was measured.
  • Context and color left unstated. A 29-week infant's tone and reflex scores of 1 with no gestational age beside them, a low 1-minute score after general anesthesia with no mention of the anesthesia, or color scored pink-or-blue in a darker-skinned infant with no note of what was assessed and no oximetry. Record gestational age, maternal medications, and congenital conditions as context, and for color record the sites assessed (trunk, tongue, mucous membranes) with the saturation beside it, because the color component is the least reliable of the five and carries documented bias.
How BastionGPT helps

BastionGPT is specifically trained, tuned, and clinically tested on labor and delivery and newborn care documentation.

  • Give it the facts (complete birth time and the clock, gestational age and delivery mode, maternal medications, the five component values and total at each minute, the support in progress at each time with start and stop times, who assigned each score, the cord gas result, the registry items, and the disposition) and it drafts the documentation block: birth and context, components and totals at 1 and 5 minutes and the extended times, the support beside every score, the scorer and late-entry status, an interpretation with attributed language and stated limits, and the cord gas, registry, and handoff lines, ready for your review.
  • Cross-check a finished delivery record for the gaps reviewers flag: totals without components, scoring stopped before 20 minutes when the 5-minute total was below 7, a score under PPV with no support named, no scorer, a cord gas missing at a 5-minute total of 5 or less, the 1-minute score sent to the registry, or an asphyxia inference drawn from the numbers alone.
  • Turn the entry into the next document: the newborn course paragraph of a NICU admission or transfer of care summary, the birth-registry worksheet entries in the order the form asks for them, or a plain-language explanation for parents of what the scores describe and what they do not predict, ready to confirm against the record.

See how clinicians use it day to day on the AI medical notes page.

Many BastionGPT users report saving more than 90 minutes per day on documentation.

HIPAA-compliant with a signed BAA on every plan. Your data is never used to train models. BastionGPT drafts, you review and sign.

Frequently asked questions

Five signs are observed at fixed minutes after birth and each is rated 0, 1, or 2 according to whether it is absent, present but reduced, or fully present: heart rate, respiratory effort, muscle tone, reflex irritability (the response to stimulation), and color. The five ratings sum to 0 to 10, and 0 is a legitimate total; consumer pages that give the range as 1 to 10 are wrong. Scores are assigned at 1 and 5 minutes after complete birth for every liveborn infant, timed from birth rather than from cord clamping or arrival at the warmer, by the clinician responsible for the newborn. The number describes condition at that minute in the presence of whatever support is being given; it is not a test the infant passes or fails, and it does not decide whether to resuscitate, because resuscitation begins before the first score exists. This page describes the components conceptually and reproduces no scoring table; rate from your organization's record and put the five numbers, not just the total, in the chart.

When the 5-minute total is below 7, the AAP and ACOG convention is to assign a score every 5 minutes through 20 minutes: at 10, 15, and 20 minutes, each with its five components and the support in progress. Scoring does not stop because the 10-minute total reached 7; the sequence runs to 20 minutes. ANZCOR's guidance for Australia and New Zealand phrases the same idea as scoring every 5 minutes until heart rate and breathing are normal. Keep the clinical rule apart from the registry rule: the 2003 US Standard Certificate asks for a 10-minute total only when the 5-minute total is below 6, so an infant scored 6 at 5 minutes gets extended clinical scores and no registry 10-minute item, while an infant scored 5 gets both. An extended score assigned during continued ventilation is annotated as such, and a 10-minute score of 0 is documented like any other with the resuscitation in progress; the decision to continue or redirect care belongs to the NRP algorithm and the team, not to the score.

Record the components you actually observed at the minute mark and, beside them, the support in place at that moment: supplemental oxygen and its concentration, positive-pressure ventilation, CPAP, an advanced airway, chest compressions, epinephrine, with the time each began and ended. That pairing is the idea behind the expanded Apgar score reporting form the AAP and ACOG encourage; the form's text and layout are theirs, but the information belongs in every record, in your own fields if necessary. Two points from the 2015 statement justify the effort: a score assigned during resuscitation is not equivalent to a score in a spontaneously breathing infant, and there is no accepted standard for scoring every component in an infant under support. Respiratory effort in an intubated infant is the classic ambiguity, and Lopriore and colleagues (2004) found clinicians scoring such infants inconsistently. Do not score an imagined untreated infant, do not leave the total unqualified, and point to the NRP resuscitation record for the timed event log; the Apgar entry is the fixed-time snapshot that sits beside it.

No national body designates the scorer, so the honest answer is your policy plus a name. The AAP and ACOG ask perinatal professionals to be consistent in how they score during resuscitation; Apgar's own 1966 advice favored an observer other than the person delivering the infant; and most hospital policies give the score to the clinician responsible for the newborn, typically the labor and delivery or newborn care nurse, a midwife, or a member of the neonatal team, rather than to the obstetrician who is managing the mother. Whoever it is, the record names them and their role, states that the score was assigned at the minute mark, and, if two clinicians observed different things, carries both observations with both names. There is no published hierarchy under which a physician's number overrides a nurse's contemporaneous score or the reverse, and component-level detail resolves most disagreements better than a contested total. A score entered later is a dated late entry with its reason, never a silent replacement, and retrospective scores run higher than contemporaneous ones, which is one more reason to write the name and the time.

No on both counts, and the sources are explicit. The 2015 AAP and ACOG statement says the score alone cannot be considered evidence of or a consequence of asphyxia and does not predict an individual infant's mortality or neurologic outcome. The 2014 ACOG and AAP report Neonatal Encephalopathy and Neurologic Outcome lists a score below 5 at both 5 and 10 minutes as one neonatal sign consistent with an acute intrapartum event, alongside an umbilical artery pH below 7.0 or a base deficit of 12 mmol/L or more, neuroimaging findings, and multisystem organ injury, with none sufficient by itself. What is true is population risk: Casey and colleagues (2001) found term neonatal mortality of 244 per 1,000 with a 5-minute score of 0 to 3 against 0.2 per 1,000 with 7 to 10, and Moster and colleagues (2001) found neonatal death 386 times and cerebral palsy 81 times more frequent after a score of 0 to 3 than after 7 to 10 in 235,165 Norwegian term children, yet most infants with low scores do not develop cerebral palsy. For the chart, write what the scores describe, record the cord gas and the examination as independent measures, draw no causal conclusion from the numbers, and remember that coders assign P84 (birth asphyxia) only from the provider's documented diagnosis, never from the score.

In the United States the 2003 Standard Certificate of Live Birth (item 51) collects the 5-minute total for every birth and the 10-minute total only when the 5-minute total is below 6; the 1-minute score and the components are never registry items, and state confidential medical data can differ (Virginia's regulation lists Apgar scores at one and five minutes), so the facility worksheet specification for your state governs. In Canada the national live-birth registration generally does not carry the Apgar; provincial perinatal registries do, BORN Ontario and the BC Perinatal Data Registry among them, each with its own data dictionary, and the Canadian Perinatal Surveillance System draws on those sources for national reporting. In Australia, state and territory perinatal data collections feed the Perinatal National Minimum Data Set, which carries scores at 1 and 5 minutes, and the Australian Institute of Health and Welfare reports the share of term liveborn babies with a 5-minute score below 7 as a National Core Maternity Indicator (1.5 percent in 2023). In every jurisdiction the registry takes totals; the clinical record still needs the components and the support, because the registry item is a summary of a summary.

Score the conventional component as the instrument defines it, say what you assessed, and put objective oxygenation beside it. Color was the least reliable component from Apgar's own 1953 report onward, and the modern evidence is specific: Edwards and colleagues (2023) found providers assigned Black neonates lower scores at 1 and 5 minutes with cord gases held constant, driven by the color component, and Fair and colleagues (2024) reviewed ten studies covering more than 39 million infants and found visual cyanosis assessment unreliable in every group, with tongue color and pulse oximetry indicating oxygen need regardless of ethnicity. No authority has published a race-adjusted rubric, and inventing one in the chart would make the score incomparable, so the documentation answer is context rather than modification: record the sites you assessed (trunk, tongue, mucous membranes), the preductal saturation from the oximeter at each scoring time against the NRP minute-by-minute targets (about 80 to 85 percent at 5 minutes and 85 to 95 percent at 10 minutes), and the oxygen concentration in use. Healthy term infants commonly lose a color point at 1 minute and often at 5 minutes for acrocyanosis, so a 9 is not a deficit that needs explaining.

The method, yes; the form, not without permission. A scoring method is not copyrightable under US law (17 U.S.C. 102(b) excludes procedures, processes, and systems), so a hospital record, an EHR build, or a free web calculator may implement the five components and their 0 to 2 values in its own words and layout, and LOINC codes exist for the 1-, 5-, and 10-minute scores (9272-6, 9274-2, and 9271-8) for structured capture. The National Library of Medicine, which hosts Apgar's 1953 article, notes that the article text itself may still be under copyright, and the 2015 joint statement and the expanded Apgar score reporting form are copyrighted by the American Academy of Pediatrics and the American College of Obstetricians and Gynecologists, with reuse handled through the AAP permissions process; so describe the form's content in your own fields (each score paired with the support in progress and the times) rather than scanning or redrawing it, and link to the publishers for the original. The NRP algorithm and materials belong to the AAP and the American Heart Association under the same logic. Nothing on this page or in its downloads reproduces the form.

Yes. Give it the facts (complete birth time and the clock, gestational age and delivery mode, maternal medications, the five component values and total at each minute, the support in progress at each time with start and stop times, who assigned each score, the cord gas result, the registry items, and the disposition) and it drafts the full entry: birth and context, components and totals at 1 and 5 minutes and the extended times, the support beside every score, the scorer and late-entry status, an interpretation with attributed language and stated limits, and the cord gas, registry, and handoff lines, ready for your review. It can also check a finished delivery record for totals without components, scoring stopped before 20 minutes when the 5-minute total was below 7, a score under PPV with no support named, a missing scorer, a cord gas missing at a 5-minute total of 5 or less, or an asphyxia inference drawn from the numbers alone. BastionGPT is HIPAA-compliant with a signed BAA on every plan, and your data is never used to train models.

Primary sources

The instrument facts and compliance claims on this page trace to these sources, last verified September 2026:

  1. Apgar V, 1953, Current Researches in Anesthesia and Analgesia 32:260 to 267, A Proposal for a New Method of Evaluation of the Newborn Infant (National Library of Medicine copy; the item may remain under copyright); Apgar V, 1966, Pediatric Clinics of North America 13(3):645 to 650, the newborn (Apgar) scoring system: reflections and advice; Butterfield J, Covey MJ, 1962, JAMA 181(4):353, Practical Epigram of the Apgar Score (the mnemonic).
  2. American Academy of Pediatrics Committee on Fetus and Newborn and ACOG Committee on Obstetric Practice, 2015, Pediatrics 136(4):819 to 822, The Apgar Score, and ACOG, Committee Opinion No. 644 (reaffirmed 2021; timing, extended scoring, expanded reporting form, cord gas at 5 or less; copyright ACOG and AAP); ACOG and AAP, 2014, Pediatrics 133(5):e1482, Neonatal Encephalopathy and Neurologic Outcome, second edition, executive summary; AAP, licensing and permissions.
  3. Resuscitation: American Heart Association and AAP, 2025, Pediatrics 157(1):e2025074352, Part 5: Neonatal Resuscitation (redirection of care discussion at about 20 minutes); AAP, Neonatal Resuscitation Program (9th edition released October 22, 2025; instructors to teach it by June 1, 2026); Canadian Paediatric Society, NRP in Canada (9th edition launch June 1, 2026; instructors by September 1, 2026; full transition by January 2027); ANZCOR, 2021, Guideline 13.9: After the Resuscitation of a Newborn; AHA, AAP, and ILCOR, 2023, Pediatrics 151(2):e2022059631, Recommended Guideline for Uniform Reporting of Neonatal Resuscitation: the Neonatal Utstein Style.
  4. US registry, coding, and measures: CDC National Center for Health Statistics, 2003, U.S. Standard Certificate of Live Birth (item 51: score at 5 minutes; score at 10 minutes if the 5-minute score is less than 6); Virginia Administrative Code, 12VAC5-550-100, birth certificate items (Apgar at one and five minutes in confidential data); CMS and NCHS, ICD-10-CM Official Guidelines for Coding and Reporting, FY 2027 (effective October 1, 2026; no Apgar code); Regenstrief Institute, LOINC 9274-2, 5 minute Apgar score; Legal Information Institute, 21 CFR 880.2930, Apgar timer (Class I); The Joint Commission, Specifications Manual for Joint Commission National Quality Measures, Perinatal Care, v2026A and PC-06 measure information form (no Apgar element).
  5. Canada and Australia: Public Health Agency of Canada, Canadian Perinatal Surveillance System; BORN Ontario, data holdings; Australian Institute of Health and Welfare, National Core Maternity Indicators: Apgar score of less than 7 at 5 minutes for birth at or after term (1.5 percent in 2023) and National Perinatal Data Collection: baby measurements (Apgar at 1 and 5 minutes); NSW Health, Mothers and Babies 2024: Apgar score.
  6. Reliability and bias: O'Donnell CPF, Kamlin COF, Davis PG, Carlin JB, Morley CJ, 2006, Journal of Pediatrics 149:486 to 489, interobserver variability of the 5-minute Apgar score (42 observers, 30 infants; delivery-room scores 2.4 points higher than video); Bashambu MT and colleagues, 2012, Pediatrics 130:e982 to e987, interobserver agreement of Apgar scoring in preterm infants (335 neonatologists); Lopriore E and colleagues, 2004, BMJ 329:143 to 144, correct use of the Apgar score for resuscitated and intubated newborn babies; Hegyi T and colleagues, 1998, Pediatrics 101:77 to 81, the Apgar score and its components in the preterm infant (1,105 infants); Edwards SE, Wheatley C, Sutherland M, Class QA, 2023, American Journal of Obstetrics and Gynecology 228:229.e1 to e9, associations between provider-assigned Apgar score and neonatal race (977 neonates); Fair FJ, Furness A, Higginbottom G, Oddie SJ, Soltani H, 2024, Pediatric Research 97:939 to 952, systematic review of Apgar scores and cyanosis in Black, Asian, and ethnic minority infants (ten studies, more than 39 million infants).
  7. Outcomes and research variants: Casey BM, McIntire DD, Leveno KJ, 2001, New England Journal of Medicine 344:467 to 471, the continuing value of the Apgar score for the assessment of newborn infants (151,891 infants); Moster D, Lie RT, Irgens LM, Bjerkedal T, Markestad T, 2001, Journal of Pediatrics 138:798 to 803, the association of Apgar score with subsequent death and cerebral palsy in term infants (235,165 children); Ehrhardt H and colleagues, 2026, BJOG 133:649 to 659, five-minute Apgar scores and prognostic value in very preterm infants: a multinational cohort study (7,900 infants; 14 to 40 percent across countries); Rüdiger M and colleagues, 2015, BMC Pediatrics 15:18, TEST-Apgar: the Specified and Combined Apgar.

Educational content, not legal or billing advice. Sample notes are fictional. Follow your organization's policies and your board, payer, and jurisdiction requirements.